question-icon

What causes severe joints pain after having Hepatitis B vaccine?

default
Posted on Mon, 1 Jun 2015
Question: I received the hepatits B vaccine because I have just started on dialysis. I am having severe joint pain in my ankles, knees, wrists, elbows and im wondering is this a side affect of the vaccine. I never had this pain before
doctor
Answered by Dr. Panagiotis Zografakis (16 minutes later)
Brief Answer:
It could be from the vaccine

Detailed Answer:
Hello,

although the hepatitis B vaccine is usually well tolerated with only minimal local side effects (redness and tenderness on the injection site), more serious effects have been reported.
Joint pain is one of them and it can be attributed to the vaccine unless another cause is possible. If you have no signs of infection for example (fever and/or other symptoms) then the vaccine is most likely the cause.

If it is the vaccine indeed, then you've got to give it some time and the symptoms will get better. Tylenol might be helpful in the meantime. Watch for signs of infection (fever is one of them, although dialysis may prevent it) and contact your doctor if you notice anything unusual.

I hope I've helped!
You can contact me again, if you still have questions.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (6 minutes later)
I have tried to find common side affects of the Hep B vaccine and I could not find any listing. If this is a known side effect then I can deal with that but if this is a serious side effect of the vaccine should I let my nephrologist know. I have taken my temp, and it is normal. I just want to know if this is a common side effect of the vaccine?
doctor
Answered by Dr. Panagiotis Zografakis (10 minutes later)
Brief Answer:
This is not common but it may occur

Detailed Answer:
Hi,

if you still have the package of the vaccine, you'll find the summary of product characteristics which should list all the recorded side effects of the vaccine.
The symptoms you've mentioned appear in less than 1% of patients receiving the vaccine. Since you're on dialysis and the dose is higher than in the general population, perhaps the side effects are higher intensity and frequency as well.

The vaccine is not supposed to cause direct kidney damage, so you shouldn't really worry about that. You can mention the side-effect to the nephrologist, but no other symptoms appear, it shouldn't be considered a serious incident.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3787 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe joints pain after having Hepatitis B vaccine?

Brief Answer: It could be from the vaccine Detailed Answer: Hello, although the hepatitis B vaccine is usually well tolerated with only minimal local side effects (redness and tenderness on the injection site), more serious effects have been reported. Joint pain is one of them and it can be attributed to the vaccine unless another cause is possible. If you have no signs of infection for example (fever and/or other symptoms) then the vaccine is most likely the cause. If it is the vaccine indeed, then you've got to give it some time and the symptoms will get better. Tylenol might be helpful in the meantime. Watch for signs of infection (fever is one of them, although dialysis may prevent it) and contact your doctor if you notice anything unusual. I hope I've helped! You can contact me again, if you still have questions. Kind Regards!